Montana, 2008

Hail and Damaging Winds in Montana, August 9, 2008

August 9, 2008 · NWS GGW · 7 events in 3 counties and zones

An upper level trough in the Pacific Northwest combined with a developing surface trough across northeast Montana. These features resulted in severe thunderstorms with hail up to golf ball size and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An upper level trough in the Pacific Northwest combined with a developing surface trough across northeast Montana. These features resulted in severe thunderstorms with hail up to golf ball size and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 9, 1:12 PM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 9, 1:12 PM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
212 PM MDT SAT AUG 9 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
SCATTERED TO NUMEROUS THUNDERSTORMS TO AFFECT THE CWA THROUGH SUNDAY
NIGHT. THE BEST SEVERE POTENTIAL CONTINUES TO BE LATE SUNDAY/SUNDAY
NIGHT. A DRIER AIRMASS MOVES IN MONDAY WITH A NORTHWEST BREEZE...AND
TEMPS BELOW NORMAL.

THUNDERSTORMS MOVING THROUGH WESTERN MONTANA EARLY THIS AFTERNOON
SEEM TO BE TRACKING MESHING WELL WITH THE 12Z GFS SOLUTION. THE NAM
AND RUC SEEM TO BE TOO SLOW WITH IT. HOWEVER THE NAM DOES SOME
CATCHING UP AND BRING MOISTURE AND INSTABILITY TO NE MT BY LATE
TONIGHT. RAISED POPS MAINLY FOR THE NE ZONES AS A VORT MAX SHOULD
HELP TO FOCUS CONVECTION IN THIS AREA LATE TONIGHT.

DURING THE DAY SUNDAY...THE VORT MAX MOVES NORTHEAST OF THE AREA
ALLOWING FOR INCREASING SUNSHINE AND INSTABILITY. THUNDERSTORMS LOOK
TO ERUPT AHEAD OF A COLD FRONT OVER CENTRAL MONTANA. THESE
THUNDERSTORMS SHOULD MOVE INTO THE AREA AND BRING A DECENT CHANCE OF
SEVERE THUNDERSTORMS WITH THE MUCH BETTER INSTABILITY COMPARED TO
CENTRAL MONTANA. STORMS WILL CONTINUE GOING THROUGH SUNDAY NIGHT
THANKS TO THE UPPER FLOW DYNAMICS (BEING AHEAD OF A DEEP UPPER
TROUGH THAT NEGATIVELY TILTS INTO THE AREA).

MONDAY WILL FEATURE THE COLD FRONT SWEEPING THE SHOWERS AND
THUNDERSTORMS INTO THE DAKOTAS DURING THE MORNING. AN ISOLATED
SHOWER/THUNDERSTORM OR TWO CANNOT BE RULED OUT IN THE AFTERNOON
FOLLOWING IN THE WAKE OF THE FRONT AS THE AIRMASS WILL BE COOL
ALOFT. JAMBA

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
OTHER THAN MAKING A FEW TEMPERATURE ADJUSTMENTS TUESDAY...LITTLE
REASON TO DEVIATE FROM THE INHERITED FORECAST. BIGGEST SURPRISE
TODAY WAS THE 12Z ECMWF TRENDING TOWARD LAST NIGHT/S GFS WITH A
FARTHER SOUTH UPPER LOW TRACK BY MONDAY NIGHT. RECENT GFS AND ITS
ENSEMBLES HAVE TRENDED THIS LOW FARTHER NORTH /SIMILAR TO THE 00Z
ECWMF/ AND THIS RECEIVES GOOD SUPPORT FROM THE GEM WITH THE NOGAPS
SPLITTING THE DIFFERENCE. GFS THEN DEEPENS THIS LOW TOO MUCH
BEFORE LOSING CONTROL AND ROCKETING IT SOUTHWEST OVER THE BLACK
HILLS BY LATE IN THE WEEK. WOULD EXPECT THE FOUR CORNERS HIGH TO
BE MORE PRONOUNCED THIS TIME OF YEAR PREVENTING SUCH A RADICAL
SOLUTION...SO HAVE FOLLOWED THE MORE PROGRESSIVE TREND SHOWN BY
THE REMAINING MODELS THAT SHOVE THIS LOW INTO THE GREAT LAKES. MCZ

PREVIOUS LONG TERM DISCUSSION...
00Z FORECAST MODELS CONTINUE TO STRUGGLE MIGHTILY WITH THE
UPPER LEVEL PATTERN FOR THE UPCOMING WEEK. THE INITIAL SITUATION EARLY
NEXT WEEK IS ANOMALOUSLY HIGH LATITUDE RIDGING DEVELOPING OVER
NORTH CENTRAL CANADA. AS A RESULT THE UPPER LOW FROM THIS WEEKEND
BECOMES SEPARATED FROM THE PRIMARY STEERING FLOW...AND IT IS
PRIMARILY THIS FEATURE THAT THE MODELS STRUGGLE WITH. TO GIVE THE
OPERATIONAL GFS SOME CREDIT...IT HAS NOW MAINTAINED SOME RUN TO
RUN CONSISTENCY. HOWEVER...ITS SOLUTION REMAINS PECULIAR AS IT
MEANDERS THE UPPER LOW ACROSS THE SOUTHERN PRAIRIE PROVINCES BEFORE
TAKING A SHARP TURN INTO NORTH DAKOTA AND THEN STALLING.
ECMWF...GFS ENSEMBLE MEAN...AND CANADIAN ENSEMBLE MEAN SHOW A
SOMEWHAT MORE REALISTIC SCENARIO...ALTHOUGH THERE ARE DIFFERENCES IN
THE FINER SCALE DETAILS. THIS GENERAL SOLUTION TRACKS THE UPPER
LOW ON A MORE NORTHERLY TRACK ACROSS THE CENTRAL PRAIRIE PROVINCES
BEFORE IT TAKES A SOUTHEASTERLY TURN TOWARD THE UPPER MIDWEST AS
IT ABSORBS INTO TROUGH IN THE EAST. THEREFORE...THE PREFERRED
SCENARIO FOR THE EXTENDED PERIOD WILL BE THAT OF THE ECMWF AND GFS
ENSEMBLE MEAN...WHICH SUPPORTS TEMPERATURES NEAR SEASONAL AVERAGES
AND MAINLY DRY CONDITIONS. AJZ

&&

.AVIATION...
EXPECT MOSTLY CLEAR SKIES WITH POCKETS OF MID LEVEL CLOUDS INTO
THE EVENING BEFORE THUNDERSTORMS APPROACH FROM CENTRAL MONTANA
LATER THIS EVENING. EASTERLY WINDS BETWEEN 10 AND 15 KTS WILL BE
MAINTAINED ACROSS THE TAF SITES AHEAD OF A SURFACE TROUGH THAT
ENTERS THE REGION SUNDAY AFTERNOON PROMOTING MORE
THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. MCZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 9, 2:32 AM MST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
332 AM MDT SAT AUG 9 2008

MTZ016>027-059>062-100945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
332 AM MDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

LATE AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. SOME OF
THESE STORMS WILL LIKELY PROVIDE LOCALLY HEAVY RAINFALL. THERE IS
ALSO A SMALL CHANCE THAT A FEW STORMS COULD BECOME SEVERE AND PRODUCE
DAMAGING WIND AND/OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SUNDAY
AFTERNOON OR EARLY SUNDAY EVENING AND PERSIST WELL INTO THE NIGHT.
THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL. SOME STORMS
WILL ALSO PROVIDE LOCALLY HEAVY RAINFALL. SINCE THE STORMS ARE NOT
EXPECTED TO BE FAST-MOVING...THERE IS FLASH-FLOOD POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 114 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
August 9, 5:10 PM MST
Where
Phillips County, 20 mi E of Zortman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.920, -108.098

Hail, Garfield

When
August 9, 6:40 PM MST
Where
Garfield County, 13 mi W of Brusett
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.350, -107.528

Hail, Garfield

When
August 9, 7:00 PM MST
Where
Garfield County, 3 mi W of Brusett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.350, -107.314

Thunderstorm Wind, Garfield

When
August 9, 7:22 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
47.330, -106.950

Hail, Garfield

When
August 9, 7:30 PM MST
Where
Garfield County, Jordan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
47.320, -106.880

Thunderstorm Wind, Garfield

When
August 9, 7:35 PM MST
Where
Garfield County, Jordan
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.320, -106.880

Hail, Prairie

When
August 9, 9:00 PM MST
Where
Prairie County, 32 mi WNW of Terry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.957, -105.926

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129458, 129459, 129460, 129463, 129461, 129464, 129462.